Be Aware of TSS

Know the Signs 1 of 4

Toxic Shock Syndrome (TSS) is a potentially deadly disease contracted from the buildup of Staphylococcus aureus or streptococcus bacteria in the vagina as a result of tampon use (leaving tampons in for an extended period of time or using them frequently). Symptoms of the disease are similar to the flu, but can progress very rapidly. Major complications or death can occur if not treated immediately.

If you use tampons (even regular absorbancy, not just super), are on your period or were recently, and have any of the following symptoms, seek medical attention immediately; and tell the doctor you suspect it might be TSS. Even if it's not, it's better to be safe than sorry.

  • Sudden high fever
  • Vomitting or diarrhea
  • Muscle aches
  • Chills
  • Headache
  • Redness of the eyes, mouth, or throat
  • Confusion
  • Low blood pressure
  • A sunburn-like rash, especially on the palms of the hands or soles of the feet
  • Seizures